Alert archive / Illinois / Special Weather Statements in 2012

Special Weather Statement, NWS Lincoln, IL

July 31, 2012Champaign County, Illinois

NWS Lincoln, IL issued this special weather statement at Jul 31, 2012, 3:54 PM CDT for Champaign County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2012, 3:54 PM CDT (20:54 UTC)
Expired
Jul 31, 2012, 4:45 PM CDT
In force
51 min
Issued by
NWS Lincoln, IL

County Champaign County, IL

The radar

The Lincoln radar (KILX), 105 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2241 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

306 
WWUS83 KILX 312054
SPSILX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
354 PM CDT TUE JUL 31 2012

ILZ045-312145-
CHAMPAIGN-
354 PM CDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAMPAIGN COUNTY
UNTIL 445 PM CDT...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR URBANA...OR 6 MILES EAST OF CHAMPAIGN...
MOVING SOUTH AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  SAVOY...
  SIDNEY...
  PHILO...
  BROADLANDS...

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3988 8824 4016 8830 4021 8807 3992 8793
      3988 8794
TIME...MOT...LOC 2054Z 345DEG 12KT 4010 8816

$$

BAK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at Jul 31, 2:54 PM CDT, 1 hour earlier.

Area forecast discussion, Jul 31, 2:54 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
254 PM CDT TUE JUL 31 2012

.DISCUSSION...
ISSUED 254 PM CDT TUE JUL 31 2012

LATEST SURFACE ANALYSIS HAD A WEAK COLD FRONT CUTTING ACROSS THE
FORECAST AREA...CURRENTLY EXTENDING FROM MCLEAN COUNTY TO SCHUYLER
COUNTY. SATELLITE LOOPS SHOW A LINE OF AGITATED CU JUST AHEAD OF
THE FRONT...WITH AN OCCASIONAL THUNDERSTORM ALSO MAKING AN
APPEARANCE. THIS FRONT WILL QUICKLY LEAVE THE FORECAST AREA THIS
EVENING...WITH THE NEXT BEST CHANCE FOR PRECIPITATION NOT EXPECTED
TO ARRIVE UNTIL A STRONGER FRONT PUSHES THROUGH SATURDAY/SATURDAY
NIGHT. MAIN FORECAST PROBLEMS TODAY REVOLVE AROUND TEMPERATURES
THOROUGH THE PERIOD...AS WELL AS PRECIPITATION CHANCES IN THE
VICINITY OF THE NEXT FRONT.

12Z MODELS IN GOOD AGREEMENT OVER THE NEXT SEVERAL DAYS WITH THE
MAIN FEATURES. HOWEVER...DIFFERENCES STILL EXIST WITH THE MORE
SUBTLE WAVES IN ADVANCE OF SATURDAY/S STRONGER SYSTEM...AND IT IS
DIFFICULT TO FAVOR ANY ONE MODEL SOLUTION WITH RESPECT TO THESE
FEATURES. WILL CONTINUE TO FOLLOW A MODEL BLEND IN THIS REGARD AND
DOWNPLAY THE PRECIPITATION RISK UNTIL THE END OF THE WEEK SYSTEM.

SHORT TERM...TONIGHT THROUGH FRIDAY...EXPECT CURRENT
FRONT/PRECIPITATION RISK TO BE OUT OF THE AREA BY 00Z TONIGHT...SO
DO NOT PLAN TO CARRY POPS TONIGHT. BEHIND THE FRONT...THE
NORTHWEST UPPER LEVEL FLOW TURNS MORE NEUTRAL AND A SURFACE HIGH
WILL BUILD ACROSS THE AREA INTO THURSDAY.

A WEAK UPPER LEVEL WAVE WILL PUSH A WEAK FRONT THROUGH THE AREA
LATER THURSDAY INTO THURSDAY NIGHT. THE FORCING WITH THIS FEATURE
IS MEAGER...SO WILL LIMIT POPS TO SLIGHT CHANCE AT THIS TIME.
ANOTHER WEAK WAVE WILL RIDE ALONG THE FRONT ON FRIDAY AFTER IT HAS
CLEARED THE AREA. A FEW MODEL SOLUTIONS THROW SOME PRECIPITATION
BACK NORTH INTO THE FORECAST AREA AS IT PASSES BY...BUT HAVE AGAIN
LIMITED POPS TO THE SLIGHT CHANCE CATEGORY GIVEN THE WEAK FORCING
AND MODEL TENDENCIES TO OVERDO PRECIPITATION DURING THE CURRENT
DROUGHT.

TEMPERATURES SHOULD REMAIN PRETTY STEADY STATE THROUGH THE PERIOD...
WITH DAYTIME HIGHS IN THE 90S AND OVERNIGHT LOWS MAINLY IN THE
70S. HOWEVER...LOWS IN THE 60S ARE LIKELY TONIGHT AND POSSIBLE
WEDNESDAY NIGHT DUE TO THE LOWER DEW POINT AIR THAT WILL FILTER IN
BEHIND TODAY/S COLD FRONT.

LONG TERM...SATURDAY THROUGH TUESDAY...A STRONGER WAVE WILL PUSH A
FRONT THROUGH THE AREA SATURDAY/SATURDAY NIGHT. THIS FAIRLY VIGOROUS
SYSTEM SHOULD PROVIDE THE BEST CHANCE FOR MORE WIDESPREAD
PRECIPITATION THAN WE HAVE SEEN IN A WHILE AS IT MOVES THROUGH.
HOWEVER...THAT IS NOT SAYING MUCH THIS SUMMER AND IT SHOULD HAVE
LITTLE TO NO IMPACT ON THE CURRENT DROUGHT. SOUTHERLY FLOW AHEAD
OF THIS STRONGER SYSTEM IS APT TO MAKE SATURDAY THE WARMEST DAY OF
THE NEXT SEVEN...WITH SOMEWHAT COOLER CONDITIONS EXPECTED IN ITS
WAKE.

BAK
&&

.AVIATION...
ISSUED 110 PM CDT TUE JUL 31 2012
MOSTLY VFR FORECAST SLIGHTLY COMPLICATED BY AN APPROACHING FRONT
AND CONVECTION ALTERING ARRIVAL TIMES AND WIND SHIFTS. BKN
CU/TOWERING CU ACROSS THE AREA AND ALONG THE BOUNDARY TURNING INTO
ISOLD TS. NOT ENOUGH CONFIDENCE IN THE STORMS ACTUALLY IMPINGING
ON TERMINALS TO INCLUDE IN TAFS. WILL AMEND FOR VCTS FOR CMI...AND
MONITOR. SHOULD BE WORTH NOTING THAT THERE ARE SOME STRONG
VERTICAL MOTION OUT THERE WITH DEVELOPING CU. WILL ALSO AMEND FOR
CB.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 31, 2:57 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
257 PM CDT TUE JUL 31 2012

ILZ027>031-036>038-040>043-047>051-011100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
257 PM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND AGAIN SATURDAY AND
SATURDAY NIGHT AS A COLD FRONT TRACKS SOUTHEAST ACROSS THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-052>057-061>063-066>068-071>073-011100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
257 PM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE TODAY OVER PARTS OF EAST
CENTRAL AND SOUTHEAST ILLINOIS. THOUGH WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...SOME OF THE STORMS MAY BECOME MORE ORGANIZED
SHOULD THEY DEVELOP. THE STRONGER STORMS COULD PRODUCE SEVERE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND AGAIN SATURDAY AND
SATURDAY NIGHT AS A COLD FRONT TRACKS SOUTHEAST ACROSS THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

In the hours before

Local storm report, Jul 31, 10:21 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1021 AM CDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     HAIL             5 W COLLISON            40.23N 87.89W
07/31/2012  M1.00 INCH       VERMILION          IL   STORM CHASER

&&

GEELHART
Local storm report, Jul 31, 10:25 AM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1025 AM CDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     HAIL             1 NNW FITHIAN           40.13N 87.88W
07/31/2012  E0.88 INCH       VERMILION          IL   STORM CHASER

            PEA TO NICKEL SIZE HAIL

&&

GEELHART
Local storm report, Jul 31, 10:32 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1032 AM CDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     HAIL             3 E OGDEN               40.12N 87.90W
07/31/2012  E0.25 INCH       VERMILION          IL   CO-OP OBSERVER

            INTERSECTION OF HIGHWAYS 49 AND 150

&&

GEELHART
Local storm report, Jul 31, 10:35 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1035 AM CDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     HAIL             1 W FITHIAN             40.11N 87.90W
07/31/2012  M1.25 INCH       VERMILION          IL   STORM CHASER

&&

GEELHART
Local storm report, Jul 31, 3:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
353 PM CDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             URBANA                  40.11N 88.21W
07/31/2012  M0.88 INCH       CHAMPAIGN          IL   TRAINED SPOTTER

            TWO REPORTS ON NORTHEAST AND EAST SIDES OF URBANA. MOSTLY
            DIME SIZE. A FEW STONES TO NICKEL SIZE.

&&

GEELHART
Special weather statement, Jul 31, 3:54 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
354 PM CDT TUE JUL 31 2012

ILZ045-312145-
CHAMPAIGN-
354 PM CDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAMPAIGN COUNTY
UNTIL 445 PM CDT...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR URBANA...OR 6 MILES EAST OF CHAMPAIGN...
MOVING SOUTH AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  SAVOY...
  SIDNEY...
  PHILO...
  BROADLANDS...

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3988 8824 4016 8830 4021 8807 3992 8793
      3988 8794
TIME...MOT...LOC 2054Z 345DEG 12KT 4010 8816

BAK

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:07 AM CDTSpecial Weather StatementILXVermilion53 min
Jul 31, 9:34 AM CDTSevere Thunderstorm WarningILXChampaign, Vermilion41 min
Jul 31, 10:20 AM CDTSevere Thunderstorm WarningILXVermilion29 min
Jul 31, 12:57 PM CDTSevere Thunderstorm WarningILXChampaign49 min

Nearby

Special Weather Statements in Illinois, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.